Texas, 2008

Hail in Texas, May 6, 2008

May 6, 2008 · NWS EWX · 1 event in 1 county or zone

A supercell moved over the crest of the Sierranas Del Burro mountains and intensified as it crossed the Rio Grande.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A supercell moved over the crest of the Sierranas Del Burro mountains and intensified as it crossed the Rio Grande.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 6, 10:58 PM CST, 32 minutes earlier.

Area forecast discussion, May 6, 10:58 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 PM CDT TUE MAY 6 2008

.AVIATION...
MVFR CIGS WILL CONTINUE TO DEVELOP WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE NIGHT. AFTER 16Z CEILINGS WILL
LIFT AND BECOME VFR BY 21Z. SOUTHEAST WINDS GUSTING TO 20 KTS
OVERNIGHT WILL GRADUALLY SHIFT TO THE SOUTHWEST AND WEST AS THE
DRY LINE PUSHES EAST OF THE TERMINAL AREAS. SOME THUNDERSTORMS
AREA POSSIBLE DURING THE LATE AFTERNOON HOURS. AFTER SUNSET
WINDS WILL DECREASE TO AROUND 10 TO 15 KTS.

&&

.PREV DISCUSSION... /ISSUED 1003 PM CDT TUE MAY 6 2008/

UPDATE...
UPPER LOW CONTINUES TO TRACK EAST AT 20 KTS OVER SONORA STATE IN
MEXICO JUST SOUTH OF ARIZONA. LARGE SCALE LIFT IS INCREASING,
HOWEVER CAPPING REMAINS STRONG ACROSS MUCH OF SOUTH CENTRAL TEXAS.
SO FAR, STRONG TO SEVERE STORMS HAVE COME OFF THE MOUNTAINS OF
MEXICO AND THE BIG BEND HAVE WEAKENED. THE CAP WILL HOLD AT LEAST
FOR THIS EVENING. HAVE TRIMMED BACK POPS OUT WEST AND REMOVED THEM
ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS. CAP MAY WEAKEN SOME
AS LIFT INCREASES AFTER MIDNIGHT. HAVE LOWERED POPS 10 PERCENT
ACROSS THE ENTIRE AREA DUE TO CAP, HOWEVER SEVERE STORMS STILL
POSSIBLE ACROSS THE HILL COUNTRY AND ALONG THE RIO GRANDE, AS
NOTED BY THE SEVERE STORM WEST OF EAGLE PASS. FOR TONIGHT, HAVE
RE-ESTABLISHED SENSIBLE WEATHER TRENDS WITH 12Z WEDNESDAY VALUES
REASONABLE AND DID NOT CHANGE.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS APPEARING EVEN MORE FAVORABLE
FOR WEDNESDAY AFTERNOON ACROSS WESTERN AREAS OF SOUTH CENTRAL
TEXAS. RAINFALL MAY HAVE LESS OF AN IMPACT DUE TO FAST STORM
MOTIONS.

PREV DISCUSSION... /ISSUED 630 PM CDT TUE MAY 6 2008/

AVIATION...
A STIFF SOUTHEAST WIND WILL PERSIST THROUGH THE NIGHT. MVFR
CEILINGS WILL DEVELOP AROUND 05Z WITH SOME LIGHT RAIN SHOWERS
PUSHING EAST ACROSS KDRT. A STRONG DISTURBANCE WILL GENERATE
SQUALL LINE SHOWERS AND THUNDERSTORMS AS EARLY AS 14Z, PUSHING
ACROSS THE I-35 CORRIDOR BY 20Z. SOME UNCERTAINTY EXISTS WITH THE
LOCATION OF THE DRY LINE WED AFTERNOON, SO KEPT A CHANCE OF TSTMS
IN KAUS TERMINAL THROUGH THE AFTERNOON. SOME STORMS MAY BECOME
SEVERE VCNTY KAUS. AFTER 21Z, THE REST OF THE TERMINALS WILL HAVE
DRY WEST WINDS GUSTING TO 25 KTS.

PREV DISCUSSION... /ISSUED 331 PM CDT TUE MAY 6 2008/

DISCUSSION...
SERIES OF LOW AMPLITUDE TROFS WILL CONTINUE TO COME ACROSS
THE AREA FROM THE WEST THROUGH TONIGHT...THEN THE MAIN 500 HPA
LOW IS FORECAST TO SWEEP ACROSS SOUTH CENTRAL TEXAS FROM THE WEST
WEDNESDAY MORNING AND AFTERNOON.  EVEN THOUGH IT IS EARLY MAY...
WEDNESDAYS WEATHER SYSTEM WILL MOVE ACROSS THE AREA AT ABOUT
THE SAME SPEED AS THESE WEATHER SYSTEMS DID IN MARCH AND
APRIL. AS A RESULT EXPECT INCREASING RAIN CHANCES TONIGHT...
THAT WILL THEN DECREASE QUICKLY FROM THE WEST ON WEDNESDAY.
INCLUDED A CHANCE OF SHOWERS OR THUNDERSTORMS THRU THIS AFTERNOON
UNDER PARTLY CLOUDY TO MOSTLY CLOUDY SKIES...AS A FEW WEAK WAVES
OF ENERGY COME ACROSS FROM THE WEST. NEW SHOWER AND THUNDERSTORM
DEVELOPMENT WILL FOLLOW FROM THE WEST THIS EVENING AND THEN
DEVELOP EASTWARD IN THE NIGHT AS AN AREA OF SHOWERS AND
THUNDERSTORMS COMES OVER THE REGION...ASSOCIATED WITH THE MAIN
500 HPA LOW.  AS THE LOW TRACKS ACROSS WEDNESDAY...SKIES ARE
FORECAST TO DECREASE FROM THE WEST IN THE DAY WEDNESDAY ALONG
WITH THE CHANCE OF RAIN DECREASING ALSO. WARMER AFTERNOON
HIGHS WILL FOLLOW WEDNESDAY...AND UNSEASONABLY WARM AFTERNOONS
STILL LOOK LIKELY THURSDAY AND FRIDAY THROUGH SATURDAY...PER
TRENDS FROM PREVIOUS NCEP AND ECMWF SOLUTIONS...AND THE CURRENT
WEATHER TRENDS THAT BEGAN IN EARLY FEBRUARY OF THIS YEAR...WITH
DRY WEST WINDS SENDING AFTERNOON HIGHS INTO THE 90S.

FORECASTS FOR THE WEEKEND STILL SHOW ANOTHER COOL FRONT COMING
SUNDAY AND THEN ANOTHER COOL FRONT COMING ON TUESDAY OF NEXT WEEK.
FOR THESE WEATHER SCENARIOS INDICATED A SLIGHT CHANCE OF SHOWERS
OVER THE EAST PART OF THE AREA. ONLY SLIGHT MODERATION IN DAYTIME
HIGHS IS INDICATED WITH THESE WEAK COOL FRONTS...AS THESE WEATHER
SYSTEMS WILL MAINLY CAUSE THE WINDS TO SHIFT TO THE NORTH AND
NORTHWEST.

FIRE WEATHER...
CONDITIONS LOOK FAVORABLE FOR A CRITICAL FIRE DAY OVER WESTERN
COUNTIES WEDNESDAY AFTERNOON...AS VERY DRY AFTERNOON AIR IS
EXPECTED OVER THESE AREAS AGAIN THURSDAY AND FRIDAY. RAIN CHANCES
REMAIN GOOD THROUGH EARLY WEDNESDAY. FAST MOVEMENT OF THE
WEATHER SYSTEM ON WEDNESDAY COULD RESULT IN MANY AREAS NEAR AND
WEST OF THE I-35 CORRIDOR FAILING TO RECEIVE A WETTING RAIN.
WILL INDICATE THE DRY WEATHER POTENTIAL IN THE FWF FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  84  61  93  68 /  30  50  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  68  84  56  93  66 /  30  50  10  -   -
DEL RIO INTL AIRPORT           67  97  61 100  70 /  40  20  -   -   -
SAN ANTONIO INTL AIRPORT       68  89  61  95  69 /  30  40  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/06
Hazardous weather outlook, May 6, 4:47 AM CST, 18 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 AM CDT TUE MAY 6 2008

TXZ171>173-183>194-202>209-217>225-228-071100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
547 AM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING LATE TODAY ACROSS VAL
VERDE COUNTY...THEN SPREADING EAST AND SOUTH OVERNIGHT TO THE I-35
CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE EARLY WEDNESDAY ALONG AND EAST
OF INTERSTATE 35.

WINDS AND RELATIVE HUMIDITIES MAY EXCEED CRITICAL THRESHOLDS
WEDNESDAY AFTERNOON ACROSS THE EDWARDS PLATEAU...INCLUDING KINNEY
AND VAL VERDE COUNTIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY INTO WEDNESDAY DUE
TO THE POTENTIAL FOR STORMS TO BECOME SEVERE.

In the hours before

Special weather statement, May 6, 10:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1118 PM CDT TUE MAY 6 2008

TXZ183-202-217-070515-
KINNEY-MAVERICK-VAL VERDE-
1118 PM CDT TUE MAY 6 2008

...A STRONG THUNDERSTORM WAS AFFECTING KINNEY...MAVERICK AND VAL
VERDE COUNTIES...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 21 MILES WEST OF QUEMADO...MOVING NORTHEAST AT
31 MPH.  THIS STORM WILL PASS NORTH QUEMADO AND MOVE THROUGH
BRACKETTVILLE.

MARBLE SIZE HAIL IS EXPECTED WITH THIS STORM.

The radar

The Laughlin AFB radar (KDFX), 14 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kinney

When
May 6, 11:30 PM CST
Where
Kinney County, 0.6 mi E of Brackettville
Measured
0.75 in hail
Reported by
Post Office
Coordinates
29.320, -100.410

The post office and residents reported penny size hail near the town of Fort Clark.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102087.